Lately I have been nauseous during the day and my intestines feel tender. My rheumatologist said I should only have acid reflux or nausea the day I take it but this is not my case.
Can methotrexate make you nauseous all week long?
Question posted by szar on 20 Nov 2013
Last updated on 13 August 2019 by julie hutsell
I felt good taking methotrexate for over 5 years but recently I have been getting nauseous for 1-2 days after taking the weekly dose. It sucks so bad, as I don't want to eat and then I get light headed/woozy. The RA symptoms were unbearable at age 35, so I will never stop taking the methotrexate.
I took Methotrexate 2.5 mg tabs for over 5 years with no problems. In the last 2 years I get nauseous when I take them. I so miss those days when I had no problems. Anyone else all the sudden have problems after years of no problems?
Thank you for sharing. I felt like I was going crazy. I take methotrexate every week and feel sick to my stomach and can barely eat for at least 3 days; on weeks when I have to take Actemra Injections I feel sick longer. Unfortunately methotrexate is the first drug in over a year that is controlling the pain, inflammation, and joint damage from RA so I am stuck dealing with it.
I have been on this drug for 5 months. I am terribly sick to my stomach and just weak for 3 days following. Add Humira to the picture every two weeks and the week I take both drugs I am sick for 4 days and then it starts all over again. Everyone I have personally talked to that is taking the Methotrexate pills all feel this nausea for a few days.
I hope this helps you. You are not alone.
I find that I can be nauseous the day after I take it and sometimes 2 days but then again there are weeks when I'm not. My doctor has prescribed something to help the nausea because the Methotrexate helps me so much with my RA that I don't want to stop taking it.
I also take steroids and Arthrotec (which has diclofenac in it) so the doctor thinks it could be that and not the Methotrexate that's causing the nausea and gastric reflux. Are you on any NSAIDs?? My Doctor is weaning me of the Arthrotec and I am now on only one tablet a day but I am starting to suffer with some stiffness and pain in my joints. So I've made an appointment to see the doctor next week as I need either to go back on more Arthrotec or get something else.
Although I say I need something for the pain & stiffness it's nothing like the flare ups I was getting before I started taking Methotrexate. I don't want that to happen again. I have regular blood tests to make sure that it is not doing any damage to my liver etc. My GP is excellent and has even got her secretary to ring me if I've got my dates mixed up because we both know it is very important that you have those tests.
But you are the only person who can decide if you want to stay on Methotrexate. Is the nausea worth it because it's helping your RA? Have you tried any other drug? Will your doctor give you something for the nausea? The only thing that niggles me is you said you have some tenderness. I don't get that from taking Methotrexare. But I have heard that you can get kidney stones with Gout which is sometimes misdiagnosed with RA.
Best of luck & I hope you get things sorted soon.
I think I must be one of the lucky ones. I have been on methotrexate and leflunimide for nearly 3 years and have never had any nausea at all. Maybe in time things will improve for you. I do hope so. Good luck. Alison
When this med was first used it was a chemo agent. It seemed that some people had nausea for almost the whole week, then it was time for more and the nausea was back again.
I have been on this medicine 3 weeks and everytime I take it I feel sick for like 3 days, I took it on Thursday night last week and I had stomach issues until Monday all day :-) including diarrhea this sucks to be honest with you. I hope this helps .
- Methotrexate uses and safety info
- Methotrexate information for Healthcare Professionals (includes dosage details)
- Side effects of Methotrexate (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.